Forgot your password?

Klonopin Withdrawal

By Edited Nov 13, 2013 0 0

Klonopin withdrawal can be one of the more unpleasant experiences that a person may ever have to go through. The fact of the matter is that withdrawal from benzo's can even be life threatening so it can be important to seek proper medical attention if you find yourself in a particuarly unpleasant spot. Let's look at why there is a problem today with klonopin dependence and then take a look at how best to deal with klonopin withdrawal symptoms.

For a long time, since the middle part of the twentieth century, benzodiazepines have been used by psychiatrists and medical professionals to treat severe acute anxiety and panic attacks. These medications, of which klonopin is one, were first developed as anti-convulsants to treat epileptics and other individuals with seizure disorders. However, it was soon discovered that these medications have a very calming effect on the body and mind and for that reason they became very popular and commonly prescribed in psychiatric circles.

What was less well known at the time was what the potential for abuse or dependence was with drugs such as klonopin. As it turned out these medications, in fact the entire benzodiazepine family, can, when used regularly over a significant amount of time, cause extreme dependence. When a person who is dependent upon a benzo stops taking it, the body will suffer from serious withdrawal symptoms which are both unpleasant and dangerous.

For this reason there are a number of steps that a person must take when they have decided to stop taking a benzo like klonopin. The first thing that a person needs to be aware of is that they should never simply stop taking klonopin if they have been taking it for any length of time. Klonopin withdrawal can be a shock to the system and the withdrawal symptoms can be severe. In fact, individuals with klonopin dependence have been known to have seizures when the drug is removed from their system. Therefore, it is imperative that you seek medical treatment if you need to get off your klonopin.

For many people, the only way to safely get off klonopin is to enter a medical detox facility where the body can adjust to the lack of this drug. A detox will remove the klonopin from your system while eliminating the chance for a central nervous system response such as a seizure which could be life threatening. At a medical detox center, a doctor will places the klonopin-dependent person on a course of barbituates to allow the body to safely come off the benzodiazepine. The detox drugs that are administered over a several day detox will make certain that a person can get off the drug without risk of serious complications.

The question that you may be asking is why are doctors prescribing klonopin in the first place? The answer is that klonopin is a very effective medication for alleviating severe panic attacks. Taken only when a panic occurs, there is less chance of dependence. However, some doctors are prescribing klonopin as a daily medication to treat chronic and generalized anxiety disorders. It is entirely ineffective for that purpose and the patient risks dependence and further complications when they try to come off of the medication.

Benzo addiction and dependence is a serious condition mainly because of the risks to the person during the withdrawal stage. Klonopin withdrawal is one of the nastier withdrawals, though all benzos (and especially Xanax) have nasty withdrawal syndromes associated with them. If you find yourself addicted to klonopin, the best option (by far) is to seek medical attention to safely come off of this medication and then to stop taking it.

The fact of the matter is that, because of tolerance, klonopin is not an effective daily medication for the treatment of anxiety disorders anyway. As the patient begins to develop a tolerance for the drug, they will require more and more of the drug in order to achieve the same effects. In the end, the person can become entirely dependent on the medication and require medical detox to safely remove the medication from their system.

However, one of the biggest problems with klonopin withdrawal is that they symptoms of the withdrawal can last for a very long. The discontinuation syndrome with benzodiazepines has been found to last for months. This prolonged withdrawal syndrome can cause much greater emotional trauma and symptoms than the original disorder for which the klonopin was prescribed. It is for this reason that fewer and fewer psychiatrists are prescribing this medication for long term use.

Nevertheless, for people who have already developed a dependence to klonopin, detox can be a necessary step to recovery. Once a person has successfully purged themselves from the klonopin, it is possible that the symptoms will last for months or even years. Because of this, klonopin withdrawal can be a very unpleasant and drawn-out process. However, with time, therapy and treatment, klonopin withdrawal symptoms do go away. And even though the process can be difficult, most patients report a major improvement in their lives once they are free from klonopin for good.



Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health